Alert archive / Florida / Areal Flood Advisories in 2012

Areal Flood Advisory 13, NWS Key West, FL

July 13, 2012Monroe County, Florida

NWS Key West, FL issued this areal flood advisory at Jul 13, 2012, 1:48 PM EDT for Monroe County, Florida. It was in force for 117 min.

The area

The outline as issued.

The facts

Issued
Jul 13, 2012, 1:48 PM EDT (17:48 UTC)
Expired
Jul 13, 2012, 3:45 PM EDT
In force
117 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

County Monroe County, FL

The radar

The Key West radar (KBYX), 5 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KNQX), launched 12:00Z, 5.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WGUS82 KKEY 131748
FLSKEY

FLOOD ADVISORY
NATIONAL WEATHER SERVICE KEY WEST FL
148 PM EDT FRI JUL 13 2012

FLC087-131945-
/O.NEW.KKEY.FA.Y.0013.120713T1748Z-120713T1945Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWER KEYS IN MONROE FL-
148 PM EDT FRI JUL 13 2012

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED AN

* URBAN FLOOD ADVISORY FOR STREET FLOODING IN...
  LOWER KEYS IN MONROE COUNTY IN FLORIDA...
  THIS INCLUDES THE COMMUNITY OF KEY WEST...

* UNTIL 345 PM EDT

* AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IS 
  DEPICTING A STATIONARY THUNDERSTORM OVER KEY WEST. THIS 
  THUNDERSTORM HAS PRODUCED ALMOST ONE INCH OF RAIN AT KEY WEST 
  INTERNATIONAL AIRPORT...RESULTING IN STREET FLOODING ON SOME 
  ROADWAYS IN KEY WEST.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IF YOU OBSERVE FLOODING...CONTACT YOUR KEY WEST NATIONAL WEATHER
SERVICE OFFICE AT 3 0 5...2 9 5...1 3 1 6.

&&

LAT...LON 2456 8183 2456 8187 2456 8182 2460 8180
      2459 8178 2462 8173 2463 8178 2464 8179
      2465 8178 2460 8169 2464 8169 2462 8167
      2461 8167 2455 8168 2454 8181

$$
BS
2 follow-up statements
652 
WGUS82 KKEY 131820
FLSKEY

FLOOD ADVISORY
NATIONAL WEATHER SERVICE KEY WEST FL
220 PM EDT FRI JUL 13 2012

FLC087-131945-
/O.CON.KKEY.FA.Y.0013.000000T0000Z-120713T1945Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWER KEYS IN MONROE FL-
220 PM EDT FRI JUL 13 2012

...THE URBAN FLOOD ADVISORY FOR STREET FLOODING REMAINS IN EFFECT
UNTIL 345 PM EDT FOR LOWER KEYS IN MONROE COUNTY...

AT 218 PM EDT...SIGNIFICANT STREET FLOODING HAS BEEN REPORTED ON 
WHITE STREET AND SOUTH STREET IN KEY WEST. NATIONAL WEATHER SERVICE 
DOPPLER RADAR ESTIMATES UP TO TWO INCHES OF RAINFALL IN THE PAST 
HOUR IN PORTIONS OF KEY WEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IF YOU OBSERVE FLOODING...CONTACT YOUR KEY WEST NATIONAL WEATHER
SERVICE OFFICE AT 3 0 5...2 9 5...1 3 1 6.

&&

LAT...LON 2456 8183 2456 8187 2456 8182 2460 8180
      2459 8178 2462 8173 2463 8178 2464 8179
      2465 8178 2460 8169 2464 8169 2462 8167
      2461 8167 2455 8168 2454 8181

$$
BS
344 
WGUS82 KKEY 131912
FLSKEY

FLOOD ADVISORY
NATIONAL WEATHER SERVICE KEY WEST FL
312 PM EDT FRI JUL 13 2012

FLC087-131945-
/O.CON.KKEY.FA.Y.0013.000000T0000Z-120713T1945Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWER KEYS IN MONROE FL-
312 PM EDT FRI JUL 13 2012

...THE URBAN FLOOD ADVISORY FOR STREET FLOODING REMAINS IN EFFECT
UNTIL 345 PM EDT FOR LOWER KEYS IN MONROE COUNTY...

AT 309 PM EDT...4.04 INCHES OF RAIN WAS MEASURED AT THE FLORIDA KEYS 
NATIONAL WEATHER SERVICE OFFICE ON WHITE STREET IN KEY WEST SO FAR 
TODAY. THE MAJORITY OF RAIN FELL FROM NOON UNTIL 300 PM. ALTHOUGH 
MANY STREETS IN KEY WEST ARE STILL FLOODED...NO ADDITIONAL FLOODING 
IS EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

UNTIL STANDING WATER SUBSIDES...DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT 
TO ALLOW YOUR CAR TO CROSS SAFELY.

&&

LAT...LON 2456 8183 2456 8187 2456 8182 2460 8180
      2459 8178 2462 8173 2463 8178 2464 8179
      2465 8178 2460 8169 2464 8169 2462 8167
      2461 8167 2455 8168 2454 8181

$$
BS

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this areal flood advisory went out at Jul 13, 11:12 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 13, 11:12 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1112 AM EDT FRI JUL 13 2012

.DISCUSSION...
AN EXAMINATION OF GEOSTATIONARY SATELLITE MOISTURE CHANNEL ANIMATIONS
THIS MORNING REVEALS A TRIO OF UPPER-TROPOSPHERIC CYCLONIC VORTICES
EXTENDING FROM THE WESTERN SUBTROPICAL ATLANTIC TO THE SOUTHERN GULF
OF MEXICO. THE LARGEST...DEEPEST...AND MOST INTENSE OF THESE IS
LOCATED OVER THE ATLANTIC...CENTERED A FEW HUNDRED MILES EAST OF THE
BAHAMAS. AT LOWER ALTITUDES...A PRIMARILY EASTERLY CURRENT PREVAILS
ACROSS THE REGION...WITH SOME UNDULATIONS OVER THE EASTERN GULF OF
MEXICO. THE MOIST LAYER REMAINS RICH AND DEEP OVER MUCH OF THE
FLORIDA PENINSULA...EASTERN GULF OF MEXICO...AND STRAITS OF
FLORIDA...AND LATEST DOPPLER RADAR SCANS ACROSS SOUTHERN FLORIDA
SHOW SHOWERS AND A FEW THUNDERSTORMS INITIATING READILY OVER A LARGE
AREA...WITH MOVEMENT FROM EAST TO WEST.

CURRENT FORECASTS LOOK SOUND FOR THIS AFTERNOON...WITH ABOVE-AVERAGE
RAIN CHANCES OF 40 PERCENT. FLORIDA KEYS TERRAIN-INDUCED CUMULUS
CONVECTION MAY INITIATE AMID A MOIST...CONDITIONALLY UNSTABLE...AND
WEAKLY SHEARED EASTERLY FLOW...INCREASING PROBABILITIES FOR WETTING
RAIN ASHORE AND NEARSHORE VIS A VIS OFFSHORE AS THE AFTERNOON
PROGRESSES.
&&

.MARINE...
GENTLE TO OCCASIONALLY MODERATE NORTHEAST OR EAST BREEZES WILL
PREVAIL ACROSS FLORIDA KEYS COASTAL WATERS THIS AFTERNOON...WITH A
TENDENCY FOR SOME FRESHENING AS SEA BREEZES INITIATE ADJACENT TO
LARGER LAND MASSES. WINDS AND SEAS WILL BE HIGHER IN AND NEAR
SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS AND STORMS WILL BECOME
MORE NUMEROUS NEAR LAND MASSES WITH TIME THIS AFTERNOON.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH THIS MORNING AND THIS
EVENING. MVFR OR LOWER CONDITIONS ARE CONCEIVABLE AT EYW THIS
AFTERNOON...AND AT EYW AND MTH LATE TONIGHT. ONLY VFR CONDITIONS
WILL BE ADVERTISED IN THE TERMINAL FORECASTS AT THIS TIME DUE TO A
LARGE AMOUNT OF UNCERTAINTY IN TIMING AND DURATION OF ANY POSSIBLE
SUB-VFR CONDITIONS THAT DEVELOP THIS AFTERNOON AND LATE TONIGHT.
SUSTAINED EAST TO SOUTHEAST WINDS OF 5 TO 10 KNOTS FROM JUST OFF THE
SURFACE TO ABOUT 5000 FEET WILL INCREASE TO 10 TO 15 KNOTS TONIGHT.
&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1898...THE HIGH
TEMPERATURE IN KEY WEST WAS 81 DEGREES. THIS SET THE DAILY RECORD
FOR COOLEST MAXIMUM TEMPERATURE MEASURED IN KEY WEST ON JULY
13TH...A RECORD WHICH STILL STANDS 114 YEARS LATER. TEMPERATURE
RECORDS AT KEY WEST DATE BACK TO 1872.
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE/FIRE............KASPER
AVIATION/NOWCASTS/CLIMATE.....BS
DATA COLLECTION/GRAPHICASTS...ROTHWELL

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
FIND US ON FACEBOOK...
OR FOLLOW US ON TWITTER @NWSKEYWEST
Hazardous weather outlook, Jul 13, 5:47 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
547 AM EDT FRI JUL 13 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-141000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
547 AM EDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND THE
SURROUNDING COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES ALONG
WITH RAPIDLY SHIFTING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FLORIDA KEYS AND
THE SURROUNDING COASTAL WATERS THROUGH THE PERIOD. THE PRIMARY
THUNDERSTORM HAZARD WILL BE CLOUD TO SURFACE LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Areal Flood Advisories in Florida, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.